Montana, 2011

Hail in Montana, July 29, 2011

July 29, 2011 · NWS BYZ · 4 events in 2 counties and zones

A supercell thunderstorm producing large hail moved across Fallon and Carter Counties during the late afternoon and early evening hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A supercell thunderstorm producing large hail moved across Fallon and Carter Counties during the late afternoon and early evening hours of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 29, 1:24 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 29, 1:24 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
224 PM MDT FRI JUL 29 2011

.SHORT TERM...VALID FOR SAT AND SUN...

ISSUED AN EARLY FORECAST PACKAGE TO ADD A SEVERE THUNDERSTORM
WATCH FOR THE FOUR EASTERN ZONES. SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON/EVENING. LARGE HAIL AND STRONG WIND GUSTS
WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL DIMINISH LATE
TONIGHT. A DRY ZONAL FLOW WILL PREVAIL FOR SATURDAY. AN UPPER-
LEVEL RIDGE WILL BUILD OVER THE REGION ON SUNDAY. THIS WILL BE
THE WARMEST DAY OF THE FORECAST PERIOD. CHANCES FOR
AFTERNOON/EVENING THUNDERSTORMS WILL RETURN ON SUNDAY AS MID-
LEVEL MOISTURE TRANSPORT INCREASES ACROSS THE REGION. BRS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

A SEASONAL LATE JULY TO EARLY AUGUST WEATHER PATTERN WILL BE OVER
THE AREA FOR THE EXTENDED FORECAST. MONSOON MOISTURE WILL RETURN
SUNDAY AND MONDAY. THIS COMBINED WITH SOUTHWEST FLOW AND
SHORTWAVE INFLUX WILL CREATE THE BEST CHANCE OF THUNDERSTORMS FOR
THIS TIME FRAME. SUNDAY WILL BE THE WARMEST DAY AHEAD OF A COLD
FRONT FOR SUNDAY NIGHT AND MONDAY. MONDAY WILL BE COOLER BEHIND
THE FRONT. THE FLOW WILL BE RELATIVELY ZONAL TUESDAY THROUGH THE
END OF THE NEXT WEEK. MOISTURE WILL NOT BE TREMENDOUS IN THIS
ZONAL FLOW FOR AS THE MONSOON WILL BE SUPPRESSED TO THE SOUTH BUT
ENOUGH WEAK ENERGY FLOATING THROUGH TO KEEP LOW POPS GOING.
TEMPERATURES SHOULD BE SEASONAL WITH RIDGING PUSHED SOUTH. TWH

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE EASTERN PARTS OF THE
AREA. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WIND ALONG WITH TREMENDOUS LIGHTNING. THE CORRIDOR OF DEVELOPMENT
WILL BE EAST OF A KMLS TO K4BQ LINE. THE STORMS WILL MOVE OUT
THIS EVENING. THE REST OF THE AREA WILL BE MOSTLY CLEAR. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 058/092 061/096 064/091 063/090 061/089 059/090 059/088
    10/U    12/T    23/T    33/T    33/T    22/T    22/T
LVM 050/092 054/093 056/088 054/088 051/085 049/086 049/084
    01/U    22/T    23/T    33/T    33/T    22/T    22/T
HDN 059/094 061/098 065/094 062/093 060/092 058/093 058/091
    10/U    12/T    23/T    33/T    33/T    22/T    22/T
MLS 063/091 064/097 069/092 065/091 063/090 061/091 061/089
    21/U    12/T    22/T    22/T    22/T    23/T    32/T
4BQ 061/092 063/098 067/094 064/091 063/090 061/091 062/089
    21/U    12/T    22/T    23/T    33/T    23/T    32/T
BHK 062/089 063/094 067/091 063/088 061/087 059/088 059/086
    31/U    12/T    22/T    22/T    33/T    22/T    22/T
SHR 057/091 060/094 063/092 059/088 057/087 055/088 055/086
    10/U    12/T    23/T    33/T    33/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 29, 1:10 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT FRI JUL 29 2011

MTZ032-033-036-037-302015-
CUSTER-FALLON-POWDER RIVER-CARTER-
210 PM MDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER FAR SOUTHEASTERN
MONTANA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD
BECOME SEVERE AND PRODUCE LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 29, 2:10 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT FRI JUL 29 2011

MTZ037-292215-
CARTER MT-
310 PM MDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER COUNTY UNTIL 415
PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF ALZADA...OR 43 MILES SOUTHEAST
OF BROADUS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
ALBION AROUND 355 PM MDT.

LAT...LON 4498 10441 4499 10472 4511 10489 4553 10457
      4512 10402 4506 10404
TIME...MOT...LOC 2110Z 223DEG 23KT 4509 10469
Special weather statement, Jul 29, 3:39 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
439 PM MDT FRI JUL 29 2011

MTZ037-292345-
CARTER MT-
439 PM MDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
545 PM MDT...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF ALZADA...OR 59 MILES SOUTH OF
EKALAKA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LAT...LON 4499 10405 4499 10416 4502 10427 4519 10417
      4516 10402 4500 10403
TIME...MOT...LOC 2239Z 292DEG 31KT 4507 10408
Special weather statement, Jul 29, 4:01 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
501 PM MDT FRI JUL 29 2011

MTZ033-037-300000-
CARTER MT-FALLON MT-
501 PM MDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALLON AND EASTERN
CARTER COUNTIES UNTIL 600 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF EKALAKA...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MILL IRON AROUND 510 PM MDT.

LAT...LON 4551 10407 4583 10451 4604 10417 4606 10403
      4555 10403
TIME...MOT...LOC 2301Z 223DEG 25KT 4581 10428

The radar

The Rapid City radar (KUDX), 225 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Carter

When
July 29, 4:20 PM MST
Where
Carter County, 2.93 mi NNW of Mill Iron
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.890, -104.240

Hail, Fallon

When
July 29, 4:49 PM MST
Where
Fallon County, 7.71 mi ESE of Webster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.010, -104.100

Hail, Fallon

When
July 29, 4:50 PM MST
Where
Fallon County, 7.71 mi ESE of Webster
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.010, -104.100

Hail, Fallon

When
July 29, 5:00 PM MST
Where
Fallon County, 8.18 mi E of Webster
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
46.040, -104.080

Damage to cars, house windows and shingles was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321859, 321860, 321861, 321862.